Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 275, NWS St. Louis, MO

September 7, 2012Crawford County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 7, 2012, 3:18 PM CDT for Crawford County, Washington County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2012, 3:18 PM CDT (20:18 UTC)
Expired
Sep 7, 2012, 4:00 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 92 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 2:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WUUS53 KLSX 072018
SVRLSX
MOC055-221-072100-
/O.NEW.KLSX.SV.W.0275.120907T2018Z-120907T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...
  WEST CENTRAL WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 400 PM CDT

* AT 316 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF CHERRYVILLE...AND MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN CRAWFORD AND WESTERN WASHINGTON
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3796 9110 3804 9094 3784 9092 3788 9124
      3791 9124
TIME...MOT...LOC 2018Z 263DEG 20KT 3793 9120

HAIL...1.00IN
WIND...60 MPH

$$

TES
2 follow-up statements
858 
WWUS53 KLSX 072041
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT FRI SEP 7 2012

MOC055-221-072100-
/O.CON.KLSX.SV.W.0275.000000T0000Z-120907T2100Z/
CRAWFORD MO-WASHINGTON MO-
341 PM CDT FRI SEP 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
WASHINGTON AND EAST CENTRAL CRAWFORD COUNTIES UNTIL 400 PM CDT...

AT 339 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF CHERRYVILLE...AND MOVING EAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN CRAWFORD AND WESTERN
  WASHINGTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3796 9110 3804 9094 3784 9092 3788 9124
      3791 9124
TIME...MOT...LOC 2041Z 275DEG 13KT 3791 9112

HAIL...1.00IN
WIND...60 MPH

$$

TES
793 
WWUS53 KLSX 072103
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT FRI SEP 7 2012

MOC055-221-072111-
/O.EXP.KLSX.SV.W.0275.000000T0000Z-120907T2100Z/
CRAWFORD MO-WASHINGTON MO-
403 PM CDT FRI SEP 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WASHINGTON 
COUNTY IS BEING REISSUED...
...SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CRAWFORD COUNTY HAS 
EXPIRED...

THE SEVERE THUNDERSTORM THREAT HAS EXITED EAST CENTRAL CRAWFORD 
COUNTY...BUT REMAINS IN WEST CENTRAL WASHINGTON COUNTY WHERE THE 
WARNING HAS BEEN REISSUED. PLEASE REFER TO THAT BULLETIN FOR THE 
LATEST SEVERE WEATHER INFORMATION.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3796 9110 3804 9094 3784 9092 3788 9124
      3791 9124
TIME...MOT...LOC 2041Z 275DEG 13KT 3791 9112

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:32 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 7, 12:32 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1232 PM CDT FRI SEP 7 2012

.UPDATE...
ISSUED AT 1047 AM CDT FRI SEP 7 2012

HAVE MADE A QUICK UPDATE TO BASICALLY DELAY THE ONSET OF
CONVECTION ASSOCIATED WITH THE FRONT. AN OUTFLOW BOUNDARY FROM THE
MCS OVER NORTHERN IL HAS MOVED SOUTH THROUGH THE MORNING AND
WITHIN THE LAST HOUR HAS PASSED THRU STL METRO. KLSX VWP INDICATES
THE BOUNDARY IS ROUGHLY 1000 FT DEEP. NOT SURE HOW MUCH FURTHER
SOUTH IT WILL PUSH...BUT DONT BELIEVE IT WILL BE MUCH AS PRESSURE
RISES BEHIND IT ARE WEAK AND DEPTH ISNT OVERWHELMING. BELIEVE
CONVECTION FOR THE MOST PART SHOULD BE SPOTTY THRU EARLY
AFTERNOON. CURRENT THOUGHTS ARE THAT THE AIR MASS WILL RECOVER
THROUGH EASTERN MO AND CAPES WILL BOOST TO 3000+ J/KG BY MID
AFTERNOON. EXPECTING THUNDERSTORMS TO DEVELOP ALONG THE FRONT
BETWEEN UIN-STL AROUND 20-21Z AS LARGE SCALE ASCENT ASSOCIATED
WITH THE UPSTREAM TROF OVERSPREADS THE AREA AND CONVERGENCE ALONG
THE FRONT STRENGTHENS. DEEP LAYER SHEAR WILL BE INCREASING TO
SUPPORT A SEVERE THREAT PER SPC SEVERE OUTLOOK.

GLASS

&&

.SHORT TERM...
ISSUED AT 406 AM CDT FRI SEP 7 2012
(TODAY)

FRONT EXTENDING FROM WI SW TO A SFC LOW OVER SWRN IA AND SW TO A SFC
LOW OVER SERN CO WILL STRENGTHEN AND DROP SEWD THROUGH OUR FORECAST
TODAY AS A STRONG COLD FRONT AS A POSITIVELY TILTED UPPER LEVEL
TROUGH INTENSIFIES OR DEEPENS AND MOVES SEWD THROUGH THE NRN PLAINS
AND GREAT LAKES REGION.  CONVECTION SHOULD DEVELOP ALONG AND JUST
BEHIND THIS FRONT AND AHEAD OF THE UPPER LEVEL TROUGH AS UPPER LEVEL
DIVERGENCE INCREASES OVER OUR AREA AHEAD OF THE UPPER LEVEL TROUGH
AND UPPER LEVEL JET STREAK.  THERE IS A SLIGHT RISK OF SEVERE
STORMS THIS AFTN ACROSS THE SERN HALF OF OUR FORECAST AREA MAINLY
FROM THE ST LOUIS METRO AREA S AND E AS THE ATMOSPHERE GETS QUITE
UNSTABLE AHEAD OF THE COLD FRONT.  THE LOW-MID LEVEL SHEAR WILL ALSO
BE INCREASING AS A MID LEVEL JET STREAK SHIFTS SEWD TO NRN PORTIONS
OF MO AND IL THIS AFTN.  HIGH TEMPERATURES WILL BE COOLER TODAY THAN
YESTERDAY DUE TO THE CLOUD COVER AND PRECIPITATION AND ALSO LOW
LEVEL CAA THIS AFTN ACROSS NERN AND CNTRL MO AS WELL AS WEST CNTRL
IL BEHIND THE COLD FRONT AND 850 MB TROUGH.

GKS

&&

.LONG TERM...
ISSUED AT 229 AM CDT FRI SEP 7 2012
(FRIDAY NIGHT THROUGH THURSDAY)

THE 00Z NAM/GFS/ECMWF ARE CONSISTENT SHOWING THAT THE COLD FRONT
WILL BE EXITING THE SOUTHEAST CWA BY EVENING AND WILL BE WELL
SOUTHEAST OF THE CWA BY MIDNIGHT. STILL...THEY ALSO SHOW THAT THE
500MB TROUGH AXIS WILL JUST BE ENTERING NORTHWEST MISSOURI AT
00Z...SO STRONG POST-FRONTAL ASCENT SHOULD BE GOING ON WELL INTO
THE EVENING. WILL KEEP HIGH CHANCES FOR POPS GOING THROUGH EARLY
EVENING AND THEN DECREASE THEM LATE EVENING AND OVERNIGHT SO THAT
ONLY SCATTERED SHOWERS CAN BE EXPECTED AFTER MIDNIGHT IN THE
SOUTHEASTERN HALF OF THE CWA. THEREAFTER DRY CONDITIONS ARE
EXPECTED THROUGH THE WEEKEND. THESE MODELS ALSO SHOW A WEAK
SHORTWAVE MOVING THROUGH THE GREAT LAKES ON SATURDAY NIGHT THAT
WILL BRING AN ACCOMPANYING COLD FRONT ACROSS THE CWA EARLY SUNDAY.
THIS WILL BE A DRY PASSAGE AS THERE IS VERY LITTLE MOISTURE FOR IT
TO WORK WITH AND ANY ASCENT WILL STAY WELL NORTHEAST OF THE AREA.

TEMPERATURES BEHIND THE FIRST COLD FRONT WILL BE BELOW NORMAL FOR
THE WEEKEND.  MOS TEMPERATURES ARE IN GENERALLY GOOD AGREEMENT.
HIGHS ON SATURDAY ARE SUPPORTED BY MIXING DOWN 850MB TEMPERATURES.
WENT CLOSER TO THE WARMER NAM MOS VALUES ON SUNDAY WHICH ARE ALSO
SUPPORTED BY MIXING.

MEDIUM RANGE MODELS ARE IN RELATIVELY GOOD AGREEMENT THAT UPPER
RIDGE AXIS WILL MOVE ACROSS MISSOURI AND ILLINOIS MONDAY INTO
TUESDAY.  A COLD FRONT WILL THEN ENTER THE MIDWEST AND BECOME
ELONGATED AS IT BEGINS TO ALIGN ITSELF WITH THE ZONAL FLOW ALOFT.
THE GFS KEEPS THE FRONT JUST NORTH OF THE CWA COMPARED TO THE ECMWF
WHICH IS A BIT FARTHER SOUTH. BOTH MODELS ARE NOT SHOWING ANY
QPF...SO WITH KEEP THE MENTION OF RAIN OUT OF THE FORECAST FOR
NOW. TEMPERATURES WILL CLIMB BACK UP TO NEAR NORMAL BY MIDWEEK AS
850MB TEMPS WARM UP INTO THE MID TEENS.

BRITT

&&

.AVIATION...
ISSUED AT 1221 PM CDT FRI SEP 7 2012

POTENT COLD FRONT STRETCHED FROM FAR CORNER OF SE IOWA TO JUST
SOUTH OF A KIRKSVILLE TO KANSAS CITY LINE. THE AIR MASS AHEAD OF
THE FRONT CONTINUES TO DESTABILIZE AND CURRENT THOUGHTS ARE THAT A
LINE OF THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AFTER 20Z WHEN
ITS LOCATION WILL BE SOUTH OF KUIN AND NORTH OF KCOU-KSTL. HAVE
TEMPO GROUPS TO ACCOUNT FOR THE THUNDERSTORM THREAT. GUSTY
NORTHWEST WINDS EXPECTED WITH INITIAL COLD FROPA AND MVFR CIGS
WITH SOME LIGHT RAIN/SHOWERS IN THE WAKE OF THE FRONT. CLEARING
EXPECTED FROM NORTH-SOUTH TONIGHT WITH WINDS DIMINISHING TO 10-13
KTS.

SPECIFICS FOR KSTL...

EXPECTING A LINE OF THUNDERSTORMS TO DEVELOP ALONG AN ENCROACHING
COLD FRONT IMPACTING THE TERMINAL IN THE 20-23Z TIME FRAME. THE
TEMPO GROUP ACCOUNTS FOR THIS BUT CONDITIONS COULD BE WORSE WITH
THE THUNDER...ESPECIALLY STRONG WINDS. LOOKING FOR FROPA AROUND
23Z WITH GUSTY NORTHWEST WINDS AND MVFR CIGS WITH LIGHT
RAIN/SHOWERS IN THE WAKE OF THE FRONT. CLEARING OVERNIGHT WITH
WINDS DIMINISHING TO 10-13 KTS.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 7, 4:01 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
401 AM CDT FRI SEP 7 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-080915-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
401 AM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING...
MAINLY ALONG AND EAST OF A SPRINGFIELD ILLINOIS TO COLUMBIA
MISSOURI LINE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...ISOLATED
TORNADOES AND VERY HEAVY DOWNPOURS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY THIS EVENING.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:02 PM CDTSevere Thunderstorm WarningLSXCrawford43 min
Sep 7, 3:33 PM CDTSevere Thunderstorm WarningLSXBoone57 min
Sep 7, 3:36 PM CDTSevere Thunderstorm WarningLSXLincoln54 min
Sep 7, 3:51 PM CDTSevere Thunderstorm WarningLSXWashington39 min
Sep 7, 3:59 PM CDTSevere Thunderstorm WarningLSXWashington35 min
Sep 7, 4:13 PM CDTSevere Thunderstorm WarningLSXCallaway62 min
Sep 7, 4:18 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau42 min
Sep 7, 4:24 PM CDTSevere Thunderstorm WarningLSXIron51 min
Sep 7, 4:46 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren44 min
Sep 7, 4:50 PM CDTSevere Thunderstorm WarningLSXCole, Osage40 min
Sep 7, 5:00 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds45 min
Sep 7, 5:03 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis42 min
Sep 7, 5:13 PM CDTTornado WarningLSXIron, Madison, Reynolds32 min
Sep 7, 5:16 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois30 min
Sep 7, 5:22 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis23 min
Sep 7, 5:24 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds31 min
Sep 7, 5:25 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Osage35 min
Sep 7, 5:49 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren41 min
Sep 7, 5:50 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington40 min
Sep 7, 6:00 PM CDTSevere Thunderstorm WarningLSXFranklin30 min
Sep 7, 6:03 PM CDTAreal Flood AdvisoryLSXIron, Reynolds6 hr
Sep 7, 6:22 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Washington53 min
Sep 7, 6:41 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Reynolds49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.